Wyoming, 2014

Tornado and Flash Flood in Wyoming, July 13, 2014

July 13, 2014 · NWS CYS · 11 events in 2 counties and zones

Thunderstorms produced several reports of large hail, strong winds, a tornado and very heavy rainfall across portions of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced several reports of large hail, strong winds, a tornado and very heavy rainfall across portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 13, 11:11 AM MST, 14 minutes earlier.

Area forecast discussion, Jul 13, 11:11 AM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1211 PM MDT SUN JUL 13 2014

.UPDATE...
ISSUED AT 1047 AM MDT SUN JUL 13 2014

MINOR ADJUSTMENTS TO OUR GRIDDED FORECASTS FOR THIS AFTERNOON
BASED ON TRENDS AND THE 12Z MODEL GUIDANCE AND ANALYSIS. IN
COMPARISON TO 24 HOURS AGO...11 AM TEMPERATURES ARE THE SAME
AT RAWLINS...+6 AT DOUGLAS...+11 AT LARAMIE...+8 AT CHEYENNE...
+6 AT TORRINGTON...+8 AT CHADRON...+11 AT SCOTTSBLUFF...+9
AT ALLIANCE...+10 AT KIMBALL AND +9 AT SIDNEY...WHILE DEWPOINTS
ARE 2 TO 13 DEGREES LOWER AT MOST SITES...EXCEPT 2 TO 5 DEGREES
HIGHER AT TORRINGTON...SCOTTSBLUFF AND CHADRON...SO HAVE BUMPED
TEMPERATURES UP AT MOST LOCATIONS BASED ON THIS AND VISIBLE
SATELLITE IMAGERY.

LOOKS LIKE A WEAK SHORTWAVE TROUGH ALOFT IN NORTHWEST FLOW ALOFT
WILL AFFECT OUR COUNTIES NEAR PEAK HEATING...WITH A LOW LEVEL
CONVERGENCE AXIS SETTING UP FROM LARAMIE TO ALLIANCE. 12Z NAM
SHOWING AN 850/700 MB THETA-E RIDGE AXIS SETTING UP THIS
AFTERNOON FROM LARAMIE TO SCOTTSBLUFF...AND THIS IS LIKELY WHERE
THE GREATEST COVERAGE OF THUNDERSTORMS WILL DEVELOP...SO HAVE
BUMPED UP POPS THERE...AND ALSO INCLUDED MENTION OF LOCALLY HEAVY
RAIN IN THIS AREA BASED ON WEAK STEERING FLOW OF 5 TO 10 MPH.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 330 AM MDT SUN JUL 13 2014

PREDAWN WATER VAPOR/H5 COMPOSITE ANALYSIS DEPICTED A RATHER
PRONOUNCED LARGE SCALE PATTERN WITH A ANOMALOUSLY DEEP POLAR
VORTEX NEAR HUDSON BAY CANADA AND ASSOCIATED TROUGH EXTENDING INTO
THE UPPER MIDWEST. A SMALLER UPPER LOW WAS LOCATED OFF THE CENTRAL
PACIFIC COAST. UPPER LEVEL HIGH PRESSURE ENCOMPASSED THE SOUTHERN
AND WESTERN CONUS. SUBTROPICAL MOISTURE WAS CHANNELED UP AND OVER
THE RIDGE AXIS OVER THE GREAT BASIN INTO THE CENTRAL ROCKIES AND
PLAINS. A BAND OF STRONG CONVECTION ASSOCIATED WITH A SHORTWAVE
AND SURFACE BOUNDARY REACHED FROM LOWER MI THROUGH NORTHERN
IL...MO AND NORTHWEST KS. A WEAK WAVE PRODUCED MORE ISOLATED
CONVECTION ACROSS SOUTHEAST WY SATURDAY EVENING. THIS ACTIVITY HAS
SINCE DISSIPATED WITH RESIDUAL MID LEVEL CLOUDS. SURFACE WINDS
WERE LIGHT AND VARIABLE WITH TEMPERATURES IN THE 50S TO LOWER 60S.

THE 00Z SHORT RANGE MODEL GUIDANCE OFFERS LITTLE CHANGE TO THE
LARGE SCALE PATTERN. THE UPPER RIDGE OVER THE INTERMOUNTAIN WEST
WILL REMAIN NEARLY STATIONARY AS THE TROUGH DEEPENS OVER THE
CENTRAL AND EASTERN CONUS. THIS WILL MAINTAIN A NORTHWESTERLY FLOW
ALOFT EARLY THIS WEEK. UNLIKE YESTERDAY WHEN THERE WAS UPPER WAVE
SUPPORT AND ABUNDANT MOISTURE AND INSTABILITY FOR MORE WIDESPREAD
CONVECTION...TODAY WILL BE NOT AS ACTIVE WITH PRECIPITABLE WATER
VALUES ABOUT 0.25-0.50 INCH LOWER AND MUCAPES 500 J/KG LOWER. BEST
COVERAGE OF SHOWERS/TSTORMS THIS AFTERNOON AND EVENING WILL BE
OVER THE MOUNTAINS AND SOUTHEAST WY PLAINS. WHILE THE THREAT FOR
HEAVY RAINFALL HAS DECREASED...THE STRONGER CONVECTION COULD STILL
PRODUCE BRIEF MODERATE TO HEAVY RAIN. HIGH TEMPERATURES TODAY WILL
BE A FEW DEGREES SHY OF SEASONAL NORMALS.

AS THE UPPER TROUGH TO THE EAST AMPLIFIES MONDAY...IT WILL DISLODGE
A SURGE OF COOLER CANADIAN AIR SOUTHWARD THROUGH THE GREAT PLAINS.
THE LEADING EDGE OF THIS COOLER AIR WILL MOVE SOUTHWEST ACROSS THE
PLAINS MONDAY AFTERNOON AND STALL ALONG THE FRONT RANGE MONDAY
EVENING. WINDS WILL SHIFT TO THE EAST AND NORTHEAST FOLLOWING THE
FRONTAL PASSAGE. THIS WILL ALSO FORCE THE SUBTROPICAL MOISTURE
WESTWARD TO THE HIGHER TERRAIN WHERE WIDELY SCATTERED CONVECTION
WILL DEVELOP. HIGH TEMPERATURES MONDAY WILL BE 5-10 DEGREES COOLER
FOR THE WESTERN NE PANHANDLE. SHOWERS WILL LINGER INTO THE
OVERNIGHT MONDAY NIGHT AS THE FIRST OF TWO LOW PRESSURE WAVES
DEVELOP ALONG THE STALLED FRONT.

TUESDAY LOOKS TO BE A MORE ACTIVE DAY FOR CONVECTION AS A STRONGER
SHORTWAVE PROGRESSES SOUTHEAST INTO WY. SUBTROPICAL MOISTURE WILL
ONCE AGAIN SURGE NORTHEAST ACROSS THE CWA. STRONGER NORTHWESTERLY
WINDS ALOFT AND LOW LEVEL UPSLOPE WILL CREATE FAVORABLE SHEAR
PROFILES. MUCAPES PEAK IN THE 1500-2000 J/KG RANGE OVER THE
SOUTHERN LARAMIE RANGE AND FOOTHILLS DURING THE EARLY TO MID
AFTERNOON. TSTORMS WILL DEVELOP QUICKLY AND MAY PRODUCE AN
ISOLATED WIND/HAIL THREAT BEFORE MOVING INTO NORTHERN CO LATE IN
THE AFTERNOON. STILL TIME TO MONITOR THIS SITUATION. HIGH
TEMPERATURES TUESDAY WILL AVERAGE 5-10 DEGREES BELOW SEASONAL
NORMALS.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 345 AM MDT SUN JUL 13 2014

MODELS IN GOOD AGREEMENT THROUGH THIS WEEK...SHOWING A DEEP UPPER
LEVEL TROUGH REMAINING OVER THE EASTERN HALF OF THE UNITED STATES
AND AN UPPER LEVEL RIDGE RETROGRADING SLIGHTLY WESTWARD OVER THE
EASTERN PACIFIC. NORTH TO NORTHWEST FLOW ALOFT WILL CONTINUE
THROUGH AT LEAST THURSDAY UNTIL THE WINDS ALOFT BECOME MORE
WESTERLY BY LATE THIS WEEK. WITH GOOD UPSLOPE FLOW...JET
ENERGY...AND DEEP MOISTURE...EXPECT SHOWERS AND TSTORMS TO BECOME
MORE NUMEROUS LATE TUESDAY AND WEDNESDAY. MODELS REMAIN CONSISTENT
ON THE POTENT UPPER LEVEL DISTURBANCE AND AN ACTIVE 250MB JET
STREAM TUESDAY NIGHT THROUGH WEDNESDAY EVENING PROVIDING THE
NORTHERN AND CENTRAL ROCKY MOUNTAINS AND ADJACENT PLAINS WITH
FAVORABLE DYNAMICS TO PRODUCE STRONG TSTORMS AND VERY HEAVY
RAINFALL AT TIMES. SOME OF THIS CONVECTIVE ACTIVITY WILL LIKELY
LINGER WELL INTO TUESDAY NIGHT. MODELS IN BETTER AGREEMENT WITH
THE TIMING OF THE DISTURBANCE ITSELF...SHOWING THE FEATURE MOVING
ACROSS SOUTHEAST WYOMING WEDNESDAY AFTERNOON. THERE IS SOME
CONCERN FOR SEVERE THUNDERSTORMS AND VERY HEAVY RAINFALL. ALTHOUGH
IT IS VERY DIFFICULT TO PIN DOWN WHERE THE POTENTIAL FOR FLASH
FLOODING WILL BE GREATEST DUE TO SMALL SCALE VARIABILITY...WILL
HAVE TO CLOSELY MONITOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.
WITH NORTHWEST FLOW ALOFT...TEMPERATURES WILL BE 10 TO 15 DEGREES
BELOW NORMAL FOR THIS TIME OF THE YEAR AND GENERALLY IN THE 70S
ACROSS THE HIGH VALLEYS AND HIGH PLAINS EAST OF THE LARAMIE RANGE.

BY THURSDAY...MODELS DO INDICATE SLIGHTLY DRIER AIR MOVING INTO
WYOMING WITH WARMING ALOFT AND SUBSIDENCE. THIS WILL LIKELY
SUPPRESS CONVECTION FOR LATE THIS WEEK...AT LEAST TEMPORARILY.
HOWEVER...THIS LULL MAY BE SHORT LIVED AS MODELS SHOW ANOTHER
COOL FRONT MOVING ACROSS THE AREA WITH A RETURN TO SHOWER AND
TSTORM ACTIVITY BY NEXT WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 1147 AM MDT SUN JUL 13 2014

SCATTERED SHOWERS AND THUNDERSTORMS ARE PROGGED TO DEVELOP ALONG
THE LARAMIE RANGE THIS AFTERNOON AND MOVE SOUTHEAST AT 15 TO 20
MPH. A FEW OF THESE STORMS MAY BECOME STRONG OR SEVERE WITH LARGE
HAIL BEING THE MAIN THREATS ALONG WITH SOME GUSTY WINDS. THE BULK
OF THE ACTIVITY WILL IMPACT THE CYS AND LAR TAF SITES THIS
AFTERNOON. OTHERWISE...CLEARING SKIES ARE ANTICIPATED THIS
EVENING WITH MAINLY VFR CONDITIONS EXPECTED.

&&

.FIRE WEATHER...
ISSUED AT 204 AM MDT SUN JUL 13 2014

NON-CRITICAL FIRE WEATHER CONDITIONS WILL PREVAIL THROUGH THE
MIDDLE OF NEXT WEEK AS SUBTROPICAL MOISTURE MOISTURE AND COLD
FRONT IMPACT THE DISTRICTS. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND DIMINISH BY LATE
EVENING. A RATHER STRONG COLD FRONT FOR THIS TIME OF YEAR WILL
PASS THROUGH THE REGION MONDAY BRINGING SLIGHTLY DRIER AIR TO THE
PLAINS. ISOLATED AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE FORECAST FOR THE MOUNTAINS MONDAY. A UPPER LEVEL
TROUGH WILL MOVE SOUTHEAST ACROSS EASTERN WYOMING AND WESTERN
NEBRASKA TUESDAY NIGHT AND WEDNESDAY WITH INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS. SHOWER CHANCES WILL DECREASE LATE IN
THE WEEK AS DRIER AIR ALOFT AND WARMER TEMPERATURES RETURN WITH A
RIDGE OF HIGH PRESSURE. WINDS WILL BE LIGHT EXCEPT VARIABLE AND
GUSTY IN THE VICINITY OF SHOWERS AND THUNDERSTORMS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...RUBIN
SHORT TERM...JAMSKI
LONG TERM...TJT
AVIATION...REC
FIRE WEATHER...JAMSKI
Hazardous weather outlook, Jul 13, 8:54 AM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
954 AM MDT SUN JUL 13 2014

NEZ019>021-054-055-WYZ101-103-105>108-115>119-141045-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
954 AM MDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY THE MIDDLE OF THIS
AFTERNOON AND CONTINUE THROUGH THIS EVENING. SOME OF THESE
THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL AND GUSTY WINDS...WITH THE
MOST LIKELY LOCATIONS ALONG INTERSTATE 25 FROM WHEATLAND TO
CHEYENNE. STORM MOVEMENT WILL BE ONLY 5 TO 10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR
TUESDAY AND WEDNESDAY. SOME OF THESE THUNDERSTORMS MAY BECOME
STRONG OR SEVERE WITH LARGE HAIL...STRONG WINDS...AND FREQUENT
LIGHTNING. IN ADDITION...HEAVY RAINFALL IS POSSIBLE BEFORE SOME
DRIER AIR MOVES INTO THE REGION BY LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-109>114-141045-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
954 AM MDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND THIS
EVENING. GUSTY WINDS WILL ACCOMPANY THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ON MONDAY WILL INCREASE IN COVERAGE THROUGH
THE MIDDLE OF THIS WEEK AS A POTENT UPPER LEVEL DISTURBANCE MOVES
ACROSS WYOMING. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG ON
TUESDAY...PRODUCING HEAVY RAINFALL...FREQUENT LIGHTNING...AND
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-095-096-WYZ102-141045-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
954 AM MDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING. BRIEF HEAVY RAINFALL AND GUSTY WINDS MAY ACCOMPANY THESE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES OF THUNDERSTORMS ARE EXPECTED TO INCREASE ON TUESDAY AND
WEDNESDAY OF THIS WEEK BEFORE SOME DRIER AIR MOVES INTO THE REGION
LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

In the hours before

Special weather statement, Jul 13, 10:43 AM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1143 AM MDT SUN JUL 13 2014

WYZ106-116-117-131845-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-SOUTH LARAMIE
RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
1143 AM MDT SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN PLATTE...
NORTHWESTERN LARAMIE AND EASTERN ALBANY COUNTIES UNTIL 1245 PM MDT...

AT 1141 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR IRON MOUNTAIN...OR 27 MILES NORTHEAST OF
LARAMIE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  IRON MOUNTAIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4150 10497 4143 10513 4169 10547 4177 10535
TIME...MOT...LOC 1743Z 310DEG 12KT 4160 10523

COX
Special weather statement, Jul 13, 10:45 AM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1145 AM MDT SUN JUL 13 2014

WYZ103-106-131845-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-NORTH LARAMIE
RANGE WY-
1145 AM MDT SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PLATTE AND NORTHEASTERN
ALBANY COUNTIES UNTIL 1245 PM MDT...

AT 1141 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF FRIEND PARK CAMPGROUND...
OR 25 MILES WEST OF WHEATLAND...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL NORTHEASTERN ALBANY COUNTY THROUGH 1245 PM MDT
RURAL WESTERN PLATTE COUNTY THROUGH 1245 PM MDT
RURAL EASTERN ALBANY COUNTY THROUGH 1245 PM MDT

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4207 10509 4196 10529 4214 10554 4223 10543
TIME...MOT...LOC 1745Z 308DEG 12KT 4214 10541

COX

The radar

The Cheyenne radar (KCYS), 85 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 2 funnel cloud, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Platte

When
July 13, 11:25 AM MST
Where
Platte County, 19 mi SW of Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.856, -105.212

Quarter size hail was reported southwest of Wheatland.

Thunderstorm Wind, Platte

When
July 13, 12:05 PM MST
Where
Platte County, 8.22 mi WNW of Diamond
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.710, -105.150

Wind gusts were estimated near 60 mph about 12 miles north of Iron Mountain.

Funnel Cloud, Laramie

When
July 13, 12:30 PM MST
Where
Laramie County, 1 mi S of Cheyenne
Reported by
Trained Spotter
Coordinates
41.126, -104.820

A funnel cloud was sighted near the Outback Steakhouse.

Thunderstorm Wind, Laramie

When
July 13, 12:33 PM MST
Where
Laramie County, (Cys)cheyenne Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.160, -104.810

The wind sensor at the Cheyenne Airport measured a peak gust of 58 mph.

Thunderstorm Wind, Laramie

When
July 13, 12:35 PM MST
Where
Laramie County, Cheyenne
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.140, -104.820

Widespread tree damage was reported in and around Cheyenne. The largest tree felled was one foot in diameter.

Funnel Cloud, Laramie

When
July 13, 12:40 PM MST
Where
Laramie County, 12 mi E of Cheyenne
Reported by
Trained Spotter
Coordinates
41.140, -104.589

A funnel cloud was sighted two miles east of the Interstate 80 Archer exit.

Tornado, Laramie

When
July 13, 12:40 PM MST to 12:41 PM MST
Where
Laramie County, 10 mi E of Cheyenne to 1.96 mi ESE of Archer
Rating
EF0
Path length
0.17 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
41.140, -104.628

A weak tornado briefly touched down in open country near the Interstate 80 Archer exit. No damage was reported.

Flash Flood, Laramie

When
July 13, 1:00 PM MST to 3:00 PM MST
Where
Laramie County, 0.27 mi WNW of Cheyenne to 0.71 mi ESE of Cheyenne
Cause
Heavy Rain
Reported by
Public
Coordinates
41.142, -104.825

One to two inches of rain in less than 30 minutes resulted in numerous reports of flash flooding in and around Cheyenne. Water was 6 to 12 inches high in many areas. Dry Creek was bankfull.

Thunderstorm Wind, Laramie

When
July 13, 1:15 PM MST
Where
Laramie County, 13 mi SE of Archer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.017, -104.484

Estimated wind gusts of 60 mph were reported southeast of Archer.

Hail, Laramie

When
July 13, 5:15 PM MST
Where
Laramie County, 18 mi W of Cheyenne
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.140, -105.166

Quarter to half dollar size hail was reported about eight miles east of Buford.

Hail, Laramie

When
July 13, 5:35 PM MST
Where
Laramie County, 5 mi SW of Cheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.089, -104.888

Penny to quarter size hail was reported 12 miles southeast of the Crystal Lake Campground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyThe tornado archive for Wyoming, 2014Warnings in Wyoming, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520133, 520136, 520139, 520137, 520141, 520140, 520142, 520144, 520152, 520155, 520157.